Friday, January 27, 2017

A Patient With Black Discoloration of The Tongue



You are examining a a patient and discover the findings seen on the picture above. Which of the following conditions is this associated with?
A) Prolonged antibiotic use
B) Sjogren’s syndrome
C) Addison’s disease
D) Chronic gastroesophageal reflux
E) Malignant melanoma

The answer is
A. (Prolonged antibiotic use)

Discussion: Black hairy tongue results from hyperplasia of the filiform papillae with deposition of keratin on the surface. The condition causes the tongue to have a dark, velvety, hairlike appearance. Associated conditions include smoking, consumption of coffee, prolonged use of antibiotics, and possibly acquired immunodeficiency syndrome.
Treatment involves using a toothbrush to scrape off the excess keratin that forms on the tongue’s surface.

Read the related article in the link below:
http://studymedicalphotos.blogspot.com/2016/10/black-hairy-tongue.html

No comments:

Post a Comment